The views expressed in this letter are those of the author’s. If you would like to submit a letter to The Pharmaceutical Journal, please click here.
Members of the Royal Pharmaceutical Society (RPS) Retired Pharmacists Group Committee have been collating our experiences of being vaccinated with the first and second doses of the COVID-19 vaccines. We live in different areas of England, Wales and Scotland, and although our experience is limited, it could represent the range of practice in different vaccine centres in the UK.
We are concerned about the variability in the information being given out by vaccination centres to patients being given vaccines approved by the Medicines and Healthcare products Regulatory Agency (MHRA). A variety of Public Health England (PHE) vaccine leaflets are being handed to patients at the time of first and second vaccination. The PHE leaflets are not specific to any vaccine, and give very general information on common side effects. Some vaccine centres are also giving out the MHRA-approved ‘Information for the recipient’ leaflets, which the vaccine manufacturers Pfizer and AstraZeneca include with batches of the vaccine. The leaflet is detailed and specific for each vaccine, and is consistently updated to reflect the experience of the range of warnings and side effects being reported in the Yellow Card scheme. Some vaccine centres are not giving out any information after a second vaccination.
Our particular concern is in relation to the risk of cerebral venous thrombosis (CVT) associated with low levels of platelets. The risk is low, at around 5 per 1 million for the AstraZeneca adenovirus vector vaccine (compared with a 39 per 1 million risk of CVT associated with an actual COVID-19 infection). If CVT after vaccination is identified, it can be treated with an anticoagulant (other than heparin) and intravenous immunoglobulin.
The updated ‘Information for the recipient’ leaflet for the AstraZeneca adenovirus vector vaccine includes the following warnings and advice:
If you experience any of the following from around 4 days after vaccination, you should seek medical advice urgently:
· a severe headache that is not relieved with simple painkillers or is getting worse or feels worse when you lie down or bend over;
· an unusual headache that may be accompanied by blurred vision, confusion, difficulty with speech, weakness, drowsiness or seizures (fits);
· rash that looks like small bruises or bleeding under the skin beyond the injection site;
· shortness of breath, chest pain, leg swelling or persistent abdominal (tummy) pain.
Tell your doctor, pharmacist or nurse if you experienced a blood clot occurring at the same time as low levels of platelets after receiving a previous dose of a COVID-19 vaccine.
This warning is not included in the PHE leaflets (many of which were produced in 2020). We feel strongly that patients being vaccinated are entitled to receive information about the specific vaccines that are being administered to them, and given detailed advice as to what action to take if they feel adverse effects.
We recommend that pharmacists involved in the vaccination centres should, as a matter of urgency, take steps to ensure that patients are given appropriate information on the vaccines being administered. This should include the current ‘Information for the recipient’ leaflets distributed by the manufacturers with the batches of vaccine.
Mary Tompkins FRPharmS, chair, Retired Pharmacists Group, RPS
Jenny Boncey FRPharmS, secretary, Retired Pharmacists Group, RPS
Tony Cartwright FRPharmS
Mike Beaman FRPharmS
Beth Taylor FRPharmS
Ian Simpson FRPharmS
Sarah Cockbill, PhD, FRPharmS
Diane Leakey MRPharmS
Rosalind Grant MRPharmS
Christine Hastie MRPharmS
Joan Ashby MRPharmS
Carol Lange MRPharmS